Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protease only combo?
May 12, 2001

I was on Nor/Fortavase, ddi and d4t for the last 4 years. Tcells ranged from 400-700, with VL between 750 and 4000, but never undetectable. I have side efects of lipo, fatigue and diarriha and elevated chol/try.

My recent resistance showed ddi and d4t being less effective, along with the PI's.

In order to try and reduce/eliminate side effects, I was told I could go off d4t and dd1 (lipo) and go to a stronger regiment of norvir/fortavase at 2/7 capsules twice a day.

This protease only combo seemed odd, but I was told that based on some limited research, this was an intriging approach that might work at keeping things stable, reducing side effects, while saving options for later on.

If it doesn't work and my VL increases, I am going to go off all treatment till my numbers go down from the current 650 CD4/3000 VL to somewhere around 350/30,000 where i will start up again with a whole new combo.

Any thoughts? This is all so confusing, especially since my numbers are high but the side effects both me.

You all are a big help. Thanks

Response from Dr. Young

Thanks for your question.

I think that your doctor is referring to the Promethius study or Abbott 462; this study looked at treatment naive persons who went on treatment with ritonavir/saqinavir (400 mg each, twice daily) only. Patients were allowed to add d4T if their viral loads did not respond optimally by week 12 of therapy. The interesting aspect of this study is that the viral load response rates were very good (around 80-85%) and the majority of patients (about 2/3) remained on the PI-only treatment.

Another study that bears on your situation (at least strategically) was presented by Hsu and Zolopa at this years Retroviral conference. In this study, patients on their first indinavir regimen who experienced initial virologic failure had ritonavir added to the regimen to boost their indinvavir drug levels. All other drugs were kept the same. In this intensification, scheme, nearly all patients had increased drug levels and about 2/3 of patients had resuppression of their viral loads. Unfortunately, many also discontinued the regimen because of side effects. Nevertheless, this study suggests that intensification of a protease inhibitor-based regimen without changing of the remainder of the treatments might be a way to increase potency and suppression without the need for a completely new set of drugs.

Your situation may be similar to these study, however, the lack of complete viral suppression raises the possibility of resistance not just to the NRTIs but to proteases as well. Indeed, while the increased dosing of ritonavir/saquinavir might improve viral suppression, it is possible that you might easily have increased symptoms of diarrhea and elevations of cholesterol and triglycerides. In the Abbott study, a recent analysis showed that patients who never took d4T actually had lower rates of lipodystrophy, suggesting a causative role for the nuke. It would be tempting to suggest (though this data does not prove this point) that stopping stavudine might improve your lipodystrophy.

Hope that this helps, BY



Previous
Add Crixivan to Viracept, AZT, TC3 current treatment?
Next
HAART during pregnancy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement